Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

July 9, 2021Jones County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 9, 2021, 2:30 PM CDT for Jones County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 2:30 PM CDT (19:30 UTC)
Expired
Jul 9, 2021, 3:00 PM CDT
In force
30 min
Issued by
NWS Jackson, MS

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 108 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS84 KJAN 091930
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
230 PM CDT Fri Jul 9 2021
 
MSZ064>066-074-092000-
Jones MS-Jefferson Davis MS-Covington MS-Forrest MS-
230 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN COVINGTON...SOUTHERN JONES AND EAST CENTRAL JEFFERSON
DAVIS COUNTIES UNTIL 300 PM CDT...

At 229 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Macedonia to near Melba. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Macedonia around 235 PM CDT.
  Ovett around 250 PM CDT.
  Sanford around 255 PM CDT.

Other locations impacted by these storms include Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3153 8977 3167 8940 3153 8894 3143 8894
      3143 8914 3135 8915
TIME...MOT...LOC 1929Z 253DEG 24KT 3138 8917 3152 8965 

$$

JNE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 9, 12:43 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 9, 12:43 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1243 PM CDT Fri Jul 9 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Local radars showed scattered TSRA moving north into southern MS
that wl affect HBG and PIB by 19Z. This activity is expected to
make it to the I-20 TAF sites by 21Z. More isolated coverage of
TSRA is expected in the north. This activity will dissipate
shortly after 00Z Saturday and VFR conditions is expected to
prevail through tonight away from the TSRA activity. VFR
conditions will prevail Saturday morning with the exception of the
se where MVFR cigs may develop 13Z-16Z. /22/

&&

.DISCUSSION...
Satellite imagery showed mostly sunny skies along our Highway 82
corridor and temperatures have warmed as expected this morning.
South of Highway 82 thick cloud cover continued to limit heating.
This will limit destabilization of our moist airmass and the
development of showers and thunderstorms that are expected today.
Have delayed pops and adjusted temperature curves with the update
but the overall forecast remains on track. /22/

Prior discussion below:

Today and tonight: Although high pressure ridging will be
building in across the region from the west, a low pressure system
along the Texas coast will be sending deep moisture into southern
Mississippi, thus chances for showers and storms will continue
Friday across the area, with the best chances in the south. Highs
Friday will range from the middle 80s south where better coverage
of clouds and precip will exist, to the lower 90s in the north.
Convection will be ending Friday evening as mid level ridging
continues building in from the west, and a surface ridge begins
building in from the southeast. Lows Friday night will generally
be in the lower 70s. /27/

This weekend-late next week (Sat-next Thurs)...

This weekend (Saturday-Sunday): At the start on Sat, mean trough
will be situated for areas in the lee of the Intermountain West,
while amplifying trough will be situated over the north-central
Plains. Mean deep 600DM ridge will remain parked over the Four
Corners/Desert SW. An upper low will be situated over S TX & N
Mexico but weakening. The ArkLaMiss will remain in the weakness &
W-SW low-level soupy air of +1.75 inch PWs & high Theta E air in
the region. Best rain & storm chances will be across the S, but
scattered coverage is expected. With scattered nature & less
vertical totals/moist adiabatic lapse rates, limited storm
organization, albeit a few stronger storms, is expected. Heavy
downpours/isolated flash flooding will be the norm this weekend,
especially with backbuilding & training potential, as has been the
case the past few days. Near normal heat & humidity are expected
Saturday. Highs will be in the low 90s Sat, with heat indices in
upper 90s-near 100 degrees into Saturday.

By Sun, 80-90kt upper jet/PV energy remains progged to swing SE out
of the Rockies & help shortwave trough dig SE. A cold front is
progged to move just along the edge of the region. This will help
increasing low-level flow & mid-level lapse rates/negative
Showalter indices to move in the Delta. Due to +30kt 850mb flow,
some storm organization is possible as this front drops SE & any
MCS/multicell structures develop. Gusty winds look to be the main
threat with any strong-severe storms. Widespread rain & storm
chances will increase by Sunday afternoon & linger through the
overnight hours. Model guidance continues to prog anomalous
moisture of 2-2.25 inch PWs, W-SW boundary parallel low-level
flow & nearly 340K 850mb Theta E. Global consensus indicates some
3-4 inch totals in portions of the Delta. Due to this, heavy
rain/training & flash flooding potential is possible. Will
introduce a "Limited" for flash flooding potential & "Marginal"
for isolated severe storms for Sunday afternoon through evening,
with some lingering into the overnight hours.

Early-late next week (Monday-Wednesday): Expect perturbed pattern
to persist into early next week as the front stalls across the
Mid-South Mon. This will keep widespread chances in the Delta
early Monday before more scattered-numerous into the afternoon as
frontal convergence lifts NE. The trough axis will begin to lift
NE Mon. W Atlantic subtropical ridging will amplify, leading to
less focused convective coverage & warming temperatures & near
normal heat & humidity by mid-late week. Lapse rates will remain
subtle, but isolated strong storms & quick heavy downpours remain
possible through the rest of the period. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  73  90  74 /  54  10  54  10
Meridian      87  71  90  71 /  54   9  55   9
Vicksburg     88  74  91  75 /  51   9  46  10
Hattiesburg   85  73  89  74 /  66   9  62   5
Natchez       85  73  89  73 /  65  10  55   8
Greenville    91  73  91  74 /  24   9  29  21
Greenwood     91  72  91  74 /  36  10  39  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/DC/27
Hazardous weather outlook, Jul 9, 5:25 AM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
525 AM CDT Fri Jul 9 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
525 AM CDT Fri Jul 9 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms capable of damaging wind gusts are
possible Sunday afternoon through evening in southeast Arkansas,
portions of northeast Louisiana, northwest & north-central
Mississippi.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash floodign is possible, particularly in low-lying
and urban areas, Sunday afternoon through evening in southeast
Arkansas, portions of northeast Louisiana, northwest & north-
central Mississippi. Rainfall totals between two to three inches,
with locally higher amounts possible, could fall within a short
period of time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Sunday night.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 9, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
230 PM CDT Fri Jul 9 2021

MSZ064>066-074-092000-
Jones MS-Jefferson Davis MS-Covington MS-Forrest MS-
230 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN COVINGTON...SOUTHERN JONES AND EAST CENTRAL JEFFERSON
DAVIS COUNTIES UNTIL 300 PM CDT...

At 229 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Macedonia to near Melba. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Macedonia around 235 PM CDT.
  Ovett around 250 PM CDT.
  Sanford around 255 PM CDT.

Other locations impacted by these storms include Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3153 8977 3167 8940 3153 8894 3143 8894
      3143 8914 3135 8915
TIME...MOT...LOC 1929Z 253DEG 24KT 3138 8917 3152 8965

JNE

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.